Drought, Harmon
- When
- January 1, 12:00 AM CST to January 9, 5:59 AM CST
- Where
- Harmon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Above average rainfall for the month of January helped to remove lingering areas of severe drought across southwest Oklahoma by the middle of the month. This was the first time the NWS Norman Forecast Area had no area(s) of severe (or worse) drought since August 24th, 2021.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Above average rainfall for the month of January helped to remove lingering areas of severe drought across southwest Oklahoma by the middle of the month. This was the first time the NWS Norman Forecast Area had no area(s) of severe (or worse) drought since August 24th, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1056 PM CST Sun Dec 31 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 213 PM CST Sun Dec 31 2023 Cold evening expected for the New Year's Eve festivities with temperatures expected to range from the upper 20s to mid 30s across the area at midnight. Winds will be decreasing as sfc high builds into the area but there will still be a little bit of a wind chill this evening as well. The good news is that no precipitation is expected. Light winds combined with clearing skies could lead to some patchy freezing fog developing in far western parts of the fa with the highest potential in NW OK. The potential for dense fog is low so no major impacts are expected from the freezing fog late tonight into Monday morning. Winds are expected to shift towards the south New Year's Day as the sfc high shifts east across the region. Temperatures will warm into the 40s tomorrow afternoon. && .LONG TERM... (Monday night through next Saturday) Issued at 213 PM CST Sun Dec 31 2023 Models show a southern stream system moving across the southern Plains Tuesday/Wednesday. This system will bring a chance for rain Tuesday afternoon/night across the southern half of the area, generally along and south of I-40. A front is expected to move across the fa Tuesday night into Wednesday shifting winds back to the north. Breezy southerly winds are expected again on Thursday ahead of the next approaching upper system. There is a great deal of uncertainty of what will happen late this week with this system. Models continue to have inconsistencies with each other and from run to run as to path of the upper system. The trend yesterday had been for a more northern track of the system compared to the previous run. However, with the 12Z run, the ECMWF continues that trend of a more northern track although the upper low becomes an open wave over the Plains, but the GFS has shifted back south with more of an upper trough with the base of that trough moving across TX and then a low trying to develop SE of the fa. The two things they generally do seem to agree on is that precipitation will occur and timing of it is expected to be Friday into early Saturday. The uncertainties of the path of the upper system is making the forecast difficult because there is expected to be a pocket of cold temperatures associated with this system which could lead to a chance for rain/snow mix in parts of the fa but where this could happen with any confidence is hard to discern. With this forecast, any mention of rain/snow has been mostly confined to NW/N parts of the fa with the highest potential in NW OK but of course this could change with the next forecast. Hopefully, models will be able to get a better handle on the system over the next couple of days so that the confidence in the forecast will be able to increase. So in general for now, precipitation is expected Friday into early Saturday across the fa with rain and maybe rain/snow mix possible. Temperatures this week are generally expected to remain around average for this time of year. && .AVIATION... (06Z TAFS) Issued at 1039 PM CST Sun Dec 31 2023 MVFR ceilings expected through midday Monday at all sites except DUA and they may have a brief period around or just before sunrise. Otherwise north to northeast winds will gradually diminish toward morning before a shift to the south at most sites during the afternoon hours tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 25 44 28 49 / 0 0 0 10 Hobart OK 24 45 28 48 / 0 0 0 10 Wichita Falls TX 27 48 29 50 / 0 0 0 30 Gage OK 21 46 28 50 / 0 0 0 10 Ponca City OK 23 41 26 49 / 0 0 0 0 Durant OK 30 50 29 51 / 0 0 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....25 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 231 PM CST Sun Dec 31 2023 OKZ004>048-050>052-TXZ083>090-012045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 231 PM CST Sun Dec 31 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Freezing Fog... Patchy freezing fog will be possible late tonight into Monday morning across portions of western Oklahoma. Dense fog is unlikely so no major impacts from the freezing fog is expected but something to be aware of if driving in those areas late tonight into early Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Wintry Mix... A mixture of rain and snow appears possible Friday and Friday night across parts of northern Oklahoma. You are urged to follow later forecasts as changes are likely. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152443.